Iowa, 2024Tornadoes in Iowa, May 24, 2024
May 24, 2024 · NWS DMX · 7 events in 5 counties and zones
A strong QLCS moved across central Iowa during the early morning hours of May 24 producing widespread wind damage and five tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $292,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong QLCS moved across central Iowa during the early morning hours of May 24 producing widespread wind damage and five tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 24, 1:47 AM CST, 1 hour 51 minutes earlier. Its key messages:
- Severe storms expected this morning with the primary risks being damaging winds, large hail and a few tornadoes
- Heavy rainfall in a short period of time may lead to flash flooding with the storms this morning.
- More chances for strong to severe storms into Saturday night/early Sunday along with heavy rainfall.
Area forecast discussion, May 24, 1:47 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
247 AM CDT Fri May 24 2024
.KEY MESSAGES...
- Severe storms expected this morning with the primary risks
being damaging winds, large hail and a few tornadoes
- Heavy rainfall in a short period of time may lead to flash
flooding with the storms this morning.
- More chances for strong to severe storms into Saturday
night/early Sunday along with heavy rainfall.
&&
.DISCUSSION...
Issued at 247 AM CDT Fri May 24 2024
Impressive warm advection and moisture transport northward into the
state early this morning on a rather intense low level jet. This is
allowing rather rapid destabilization across much of the forecast
area with MUCAPES rising an impressive 2000 J/KG across western
Iowa. Convection in Nebraska has continued to organize over the
past few hours with a QLCS now moving through eastern Nebraska. CAM
output indicates the convection moves eastward into Iowa along the
instability gradient with the line accelerating into the state.
Damaging winds are expected with the surging bowing segments with
gusts of 60kts+ possible. The 0-3km shear vector is 30-35kts and
generally perpendicular to the line, therefore embedded QLCS
tornadoes will be possible as well. The line is expected to
traverse the forecast area with 4-5 hours with the bulk of the
severe activity done by 8 to 9 am this morning. However, the
boundary remains farther west with redevelopment expected near the
boundary given the strong forcing from the nearby upper system. This
convection is expected to persist ahead of the boundary into the
early afternoon but ends with the passage of the front. Some
concerns for excessive rainfall also exists given our recent wetness
and will be monitoring closely for any necessary headlines.
Ohterwise, breezy west winds are forecast on the backside of the
boundary with increasing subsidence and decent mixing.
The departure of the system to the east by this evening leaves high
pressure across the state. Winds decouple quickly this evening with
light and variable winds overnight and clear skies. However, warm
advection renews in western Iowa after midnight with increasing
southwest flow aloft ahead of the next system passing through the
intermountain west. Temperatures in the west are likely to become
steady overnight as the winds become light southerly on the backside
of the high. The warm advection persists through Saturday with
clouds increasing. However, the big surge in theta-e advection
arrives Saturday evening as the shortwave passes through the Plains
and forcing intensifies. A low level jet intensifies to 50kts+
across KS/MO pointing into Iowa. Convection is expected to develop
and spread into southern and central Iowa on Saturday evening with
additional threat of heavy rainfall and some severe storms as well.
Into later periods, shortwaves dropping southeast into the region
into the early portion of the week bring additional chances of
precipitation along with keeping temperatures at or below normal
into the start of the week. Upper ridging slides into the central
United States toward the middle and later half of the work week with
warming temperatures and possibly a brief break from the wet
weather.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1240 AM CDT Fri May 24 2024
Showers and thunderstorms are expected overnight into Friday
morning with MVFR to locally IFR conditions in and around
thunderstorms. Locally strong winds are also expected with the
storms as well with fast movement to the east. The convection is
expected to continue ahead of front in the morning with the
precipitation ending by afternoon as a front pushes through the
state. Strong west winds are expected on Friday afternoon in the
wake of the front before rapidly decoupling on Friday evening
becoming light by the end of the period.
&&
.HYDROLOGY...
Issued at 247 AM CDT Fri May 24 2024
Both short-term (flash flooding) and longer-term (river flooding)
hydro concerns will continue over the next few days due to the
combination of current hydrologic conditions and QPF.
The evolving QLCS is likely to bring heavy rainfall to portions
of central Iowa this morning with a quick shot of precipitation
as the system passes through the area. However, convection prior
and then redevelopment along the boundary into the morning and
early afternoon may lead to flash flooding. Current 1 hour
guidance is generally from 1.3"-2.0" across much of central and
northern Iowa and have included much of the particularly wet
areas within the watch.
River flooding is more of a concern especially regarding how the
forecast rainfall will affect already high river levels. River
flooding continues or is forecast across portions of the Cedar,
Iowa, Skunk, Des Moines and Raccoon River basins as well as their
tributaries. Moderate flooding is occurring along portions of the
Iowa River as well as Black Hawk Creek in northeast. The latest
river forecasts updated this morning take into account 24 hrs of QPF
ending Friday morning. Additional QPF is in the forecast beyond
Friday morning. Looking beyond 24 hrs using our QPF ensemble
hydrographs and Hydrologic Ensemble Forecast System (HEFS), the most
likely scenario in most places is that the rain over the next
several days will slow the fall of area rivers and possibly result
in secondary crests. Those secondary crests would be lower than the
levels we are presently seeing except for portions of the Iowa River
and the South Skunk River across the eastern CWA where a long, broad
crest is expected. That is due mainly to the timing of crests
working their way down both rivers combined with runoff from future
rainfall. Along both rivers the broad crests may extend well into
the Memorial Day weekend before the river levels begin falling.
In the Des Moines area as well as the Eddyville/Ottumwa areas, river
levels on the Des Moines River are affected heavily by the
Saylorville and Lake Red Rock reservoirs operated by the U.S. Army
Corps of Engineers (USACE). Coordination with the USACE indicates
they plan to adjust (minimize) outflows from the reservoirs to try
to minimize flooding issues downstream. Having said that, minimizing
outflows will result in building pool elevations more quickly on the
lakes. As a result, we will see decent rises on both Saylorville and
Lake Red Rock again. The rises on Saylorville will likely be similar
to what we saw in the last event but they will be higher on Lake Red
Rock. In the last event Lake Red Rock crested around 747 ft but with
this event it is expected to go to around 754-755 ft. Those
forecasts may change going forward due to the actual rainfall
amounts.
If the rainfall comes in higher than forecast then we would see
long, broad crests at more locations in our CWA and higher secondary
crests. We will continue monitoring.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 PM CDT this afternoon for IAZ005-015>017-
023>028-033>039-044>050-057>062-070>075.
&&
DISCUSSION...Cogil
AVIATION...Cogil
HYDROLOGY...Zogg/Cogil
Hazardous weather outlook, May 24, 12:50 AM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
150 AM CDT Fri May 24 2024
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-250700-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
150 AM CDT Fri May 24 2024
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and Tonight
Widespread thunderstorm will continue over the region early today.
An enhanced risk of severe storms continues to central Iowa early
this morning with a surrounding slight risk across eastern Iowa.
This afternoon the focus for some severe storms will shift into
eastern Iowa. Large hail, damaging thunderstorm winds, and a few
tornadoes are possible. Locally heavy rainfall from a few of the
storms may lead to localized renewed ponding of water or local
runoff and a small risk of flash flooding early today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Other chances for storms are in the forecast for Saturday night
into Sunday and Monday. There is a small risk of strong to severe
storms Saturday night into Sunday morning over the south. Some
lingering showers and thunderstorms will be possible into Monday
and again by late Wednesday into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed briefly early this morning and possibly
again later Saturday night into early Sunday.
REV
In the hours before
Local storm report, May 24, 2:51 AM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
351 AM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM Tstm Wnd Gst 8 SW Cumberland 41.19N 94.98W
05/24/2024 M61 MPH Cass IA Public
PWS KIAGRISW2.
&&
AnsorgeLocal storm report, May 24, 2:56 AM CST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
356 AM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 AM Tstm Wnd Gst Audubon 41.72N 94.93W
05/24/2024 M62 MPH Audubon IA Public
&&
AnsorgeLocal storm report, May 24, 3:02 AM CST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
402 AM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 AM Hail 8 E New Virginia 41.21N 93.58W
05/24/2024 M0.75 Inch Warren IA Public
Report from mPING: Dime (0.75 in.).
&&
AnsorgeLocal storm report, May 24, 3:10 AM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
410 AM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM Tstm Wnd Gst 2 S Willey 41.95N 94.82W
05/24/2024 M63 MPH Carroll IA Public
PWS KIACARRO39.
&&
AnsorgeLocal storm report, May 24, 3:22 AM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
422 AM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 AM Tstm Wnd Gst Greenfield 41.30N 94.45W
05/24/2024 E75 MPH Adair IA Emergency Mngr
70 to 75 mph gusts along with dime-sized
hail.
&&
CAHLocal storm report, May 24, 3:33 AM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
433 AM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 AM Tstm Wnd Gst 3 WSW Perry 41.83N 94.16W
05/24/2024 M63 MPH Dallas IA AWOS
Peak wind at Perry Airport.
&&
FowleTornado, Dallas
- When
- May 24, 3:38 AM CST to 3:48 AM CST
- Where
- Dallas County, 1.9 mi NE of Ortonville to 4.98 mi N of Hadden Hill
- Rating
- EF0
- Path length
- 7.67 mi
- Path width
- 80 yd
- Continued into
- Polk, Ia (DMX)
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.642, -93.948
Tree damage began along 270th Street between R and S Avenues south of Dallas Center in central Dallas County. The QLCS tornado proceeded east northeast rapidly producing tree damage as well as some outbuilding damage at a farmstead. The tornado passed just south of the Dallas Center/Grimes High School before entering Polk County.
Tornado, Boone
- When
- May 24, 3:42 AM CST to 3:54 AM CST
- Where
- Boone County, 4.32 mi WNW of Madrid to 2.7 mi S of Napier
- Rating
- EF0
- Path length
- 10.7 mi
- Path width
- 180 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.895, -93.931
This QLCS tornado started a few miles north of Woodward and moved eastward quickly. Most of the damage along the entire path was to trees although one farmstead south of Luther had damage to one of the outbuildings. The tornado lifted to the south of Napier in eastern Boone County.
Tornado, Polk
- When
- May 24, 3:48 AM CST to 3:50 AM CST
- Where
- Polk County, 1.07 mi NW of Grimes to 1.53 mi NNE of Grimes
- Rating
- EF0
- Path length
- 1.5 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.691, -93.814
This tornado crossed from Dallas County into Polk County just west of Grimes. The tornado proceeded east northeast across portions of western and northern Grimes before dissipating near the intersection of NW Beaverbrook Blvd and NE Park Street. Most of the damage within Grimes occurred to trees and roof shingles.
Tornado, Polk
- When
- May 24, 3:53 AM CST to 3:57 AM CST
- Where
- Polk County, 0.72 mi SSW of Johnston to 2.08 mi WNW of Saylorville
- Rating
- EF0
- Path length
- 3.2 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.661, -93.706
The path of this tornado started within Terra Parkin Johnston and moved northeast into a housing area before crossing over the Village Square Shopping Center. Most of the damage was done to trees with some minor damage to houses, mainly to shingles. The path continued northeast through Johnston with more tree damage before crossing the Des Moines River north of NW 66th Avenue. The tornado dissipated shortly thereafter near NW Fisher Lane.
Tornado, Warren
- When
- May 24, 3:57 AM CST to 3:59 AM CST
- Where
- Warren County, 1.05 mi N of Beech to 2.81 mi ESE of Summerset
- Rating
- EF0
- Path length
- 2.17 mi
- Path width
- 50 yd
- Property damage
- $2,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.395, -93.533
A TDS was observed on the KDMX WSR-88D Doppler radar to the northeast of Indianola. Damage was also reported from the same area via social media. The brief tornado remained in mostly rural areas of Warren County with the bulk of the damage to trees.
Tornado, Polk
- When
- May 24, 4:07 AM CST to 4:09 AM CST
- Where
- Polk County, 1.87 mi NE of Enterprise to 3.09 mi ESE of Elkhart
- Rating
- EF0
- Path length
- 1.52 mi
- Path width
- 50 yd
- Property damage
- $90,000
- Reported by
- Social Media
- Coordinates
- 41.749, -93.504
Received reports of damage to an outbuilding near the beginning of this tornado with additional damage with a semi moved, outbuilding roof damage and trees partially knocked down. The brief tornado was east of Ankeny.
Tornado, Hamilton
- When
- May 24, 4:10 AM CST to 4:13 AM CST
- Where
- Hamilton County, 3.17 mi N of Ellsworth to 5.4 mi S of Williams
- Rating
- EF1
- Path length
- 2.87 mi
- Path width
- 75 yd
- Property damage
- $80,000
- Reported by
- Trained Spotter
- Coordinates
- 42.365, -93.589
Trained spotter reported damage on both sides of Interstate 35 in conjunction with this tornado. The tornado also tossed over 2 semis that were on the interstate. A hog confinement building was partially destroyed providing the EF1 damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Arkansas, May 24, 2024$500,000 · EF1 · 6 events
- Tornadoes and Hail in Iowa, May 24, 2024EF1 · 52 events
- Hail and Damaging Winds in Iowa, May 24, 20242.75 in hail · 68 events
- Hail and Damaging Winds in Indiana, May 24, 2024$109,000 · 1.25 in hail · 13 events
- Flash Flooding and Hail in Mississippi, May 24, 2024$61,000 · 2.75 in hail · 23 events
- Damaging Winds in Maryland, May 24, 2024$112,000 · 52 kt wind · 4 events
- Tornadoes and Damaging Winds in Iowa, May 24 to 25, 2024EF1 · 26 events
- Tornadoes and Hail in Illinois, May 24, 2024EF1 · 15 events
- Flash Flooding and Flooding in Illinois, May 24, 20241.75 in hail · 34 events
- Tornado and Hail in North Carolina, May 24, 2024EF1 · 8 events
- Flash Flood and Hail in Missouri, May 24, 2024$30,000 · 2.5 in hail · 8 events
- Damaging Wind in Kentucky, May 24, 2024$40,000 · 74 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170127, 1170126, 1170128, 1170129, 1170130, 1170131, 1172277.